Alert archive / Maine / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 12, 2022, 7:40 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2022, 7:40 PM EDT (23:40 UTC)
- Expired
- Jul 12, 2022, 8:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 29 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WUUS51 KCAR 122340 RRA
SVRCAR
MEC003-019-029-130030-
/O.NEW.KCAR.SV.W.0049.220712T2340Z-220713T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
740 PM EDT Tue Jul 12 2022
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Washington County in southeastern Maine...
Southeastern Aroostook County in northern Maine...
East central Penobscot County in east central Maine...
* Until 830 PM EDT.
* At 740 PM EDT, severe thunderstorms were located along a line
extending from near Smyrna to near Medway, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Houlton, Danforth, Medway, Hodgdon, Sherman, Island Falls, Smyrna,
Amity, Haynesville, Cary Plantation, Wytopitlock, Reed Plantation,
Dudley Township, Littleton, Linneus, Oakfield, Mattawamkeag, New
Limerick, Ludlow and Woodville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4557 6783 4555 6854 4622 6809 4621 6778
TIME...MOT...LOC 2340Z 251DEG 33KT 4611 6803 4559 6840
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LF2 follow-up statements
466
WWUS51 KCAR 130015
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
815 PM EDT Tue Jul 12 2022
MEC003-019-029-130030-
/O.CON.KCAR.SV.W.0049.000000T0000Z-220713T0030Z/
Washington ME-Aroostook ME-Penobscot ME-
815 PM EDT Tue Jul 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN WASHINGTON...SOUTHEASTERN AROOSTOOK AND EAST CENTRAL
PENOBSCOT COUNTIES...
At 815 PM EDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Houlton to near Wytopitlock,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Danforth, Medway, Hodgdon, Sherman, Amity, Haynesville, Cary
Plantation, Wytopitlock, Reed Plantation, Mattawamkeag, Woodville,
Weston, Cary, Kingman, Reed, Orient, Macwahoc, Bancroft, Glenwood and
Silver Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4563 6783 4555 6854 4586 6833 4595 6800
4608 6779 4607 6779
TIME...MOT...LOC 0015Z 251DEG 33KT 4621 6763 4569 6800
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AStrauser124
WWUS51 KCAR 130030
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
830 PM EDT Tue Jul 12 2022
MEC003-019-029-130039-
/O.EXP.KCAR.SV.W.0049.000000T0000Z-220713T0030Z/
Washington ME-Aroostook ME-Penobscot ME-
830 PM EDT Tue Jul 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
SOUTHEASTERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES WILL
EXPIRE AT 830 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4563 6783 4555 6854 4586 6833 4595 6800
4608 6779 4607 6779
TIME...MOT...LOC 0029Z 251DEG 33KT 4625 6747 4573 6784
$$
LFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:30 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 12, 6:30 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Caribou ME 630 PM EDT Tue Jul 12 2022 .SYNOPSIS... A cold front will approach tonight, cross the region Wednesday, then exit Thursday. High pressure will build toward the region Friday and Saturday. On Sunday, a front will approach from the northwest. && .NEAR TERM /THROUGH WEDNESDAY/... 628 PM Update: Strong tstms are contg ovr Nrn and Wrn ptns of the FA advcg toward NE and E Cntrl areas. No chgs planned to the current fcst this update. Prev Disc: Thunderstorms and towering cumulus are noted on satellite imagery across the North Woods with strong to severe thunderstorms further west into southern Quebec and New Hampshire. Mesoanalysis shows around 45 kts of effective bulk shear across most of the area, with an area of around 1500 j/kg of surface based CAPE building over the Central Highlands into the North Woods ahead of the cold front. Thunderstorms will move into this unstable and strongly sheared environment over the next few hours, with potential for a few severe storms to develop. A Severe Thunderstorm Watch has been issued in coordination with SPC for Somerset and Piscataquis Counties. Some of the severe threat may also exist across portions of Aroostook and Penobscot Counties this evening. Conditions will be monitored to see if expansion of the watch is needed. Overview Discussion: Showers and thunderstorms will quickly diminish in coverage later this evening with loss of daytime heating. Isolated showers may linger after midnight, particularly across northern Maine where the cold front will be moving through along with a 500mb shortwave trough. Cloud cover and slow progress of the front will not allow lows to fall much again with lows in the upper 50s to low to mid 60s. The front will slowly progress across Downeast Maine and become less defined as it moves over the coastal waters on Wednesday. Enough low level instability will exist for some isolated showers Wednesday afternoon, mainly across central areas. However, a strong capping inversion around 700mb should limit the potential for thunder. High temperatures will range from the mid 70s across the north to low to mid 80s for Bangor and Downeast Maine. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Wednesday night will be fairly quiet with most of the showers moving off to the east. Early Thursday, the upper level trough will shift eastward, bringing a stronger area of instability aloft through on Thursday. This will trigger another round of showers and thunderstorms Thursday afternoon and evening. Although the atmospheric setup is less conducive than the Tuesday round of storms, there are a few factors that bear watching. An upper level jet will still be in place, leading to 35 to 40 knots of 0-6km bulk shear over the Central Highlands. PW content will be on the downward trend, but still be over an inch, adding to mid-level instability. Timing once again will be key, as daytime heating will be needed to push CAPE values up in the 1000+ range. It looks like this could happen Thursday afternoon and evening, mainly from the Central Highlands eastward to the Canadian border. Again, the limiting factor would be lack of daytime heating due to residual cloud cover from the showers beginning Thursday morning. This would reduce both coverage and any potential for severe thunderstorms. After the showers end Thursday evening, the upper level trough will shift eastward and weak ridging will move in. Friday will have improving conditions across the forecast area, although a few showers will linger along the eastern border through mid- day. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Looks like a quiet weather pattern heading into the weekend with a more zonal flow aloft setting up across the area. A short wave approaching from Quebec late Sunday could bring showers Sunday night and Monday morning, mainly across the northern tier. Drier weather returns for early next week. It also appears that we will be in store for a warming trend heading into early next week. This is supported by CPC's 8 to 14 day outlook which is indicating the odds tilted toward above normal temperatures heading into the latter half of July. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: Predominantly VFR through Wednesday. Tempo MVFR/IFR this evening with showers and scattered thunderstorms, mainly from KBGR to KHUL northwest. Some of the storms may be strong to severe with briefly stronger winds and hail. S wind gusts to 30 kts late this afternoon will become W at 5 to 15 kts tonight through Wednesday. LLWS is possible at Downeast terminals this evening. SHORT TERM: Weds night...VFR. Light N winds. Thu and Thu night...MVFR in -SHRA. Possible TS across the central region. NW winds 10 to 15 knots. Fri-Sat night...VFR. Light winds. Sunday...VFR trending MVFR in -SHRA by afternoon. W to SW winds 10 to 20 kts. && .MARINE... NEAR TERM: Wind gusts around 25 kts will diminish after midnight, but seas will remain elevated into early Wednesday morning. A Small Craft Advisory continues through 6 AM. Winds and seas diminish below SCA levels for the day Wednesday. Patchy fog will reduce visibility at times tonight into Wednesday morning. SHORT TERM: Winds and waves will remain below SCA criteria through the end of the period. && .TIDES/COASTAL FLOODING... Prolonged southwesterly to southerly flow will continue in the Gulf of Maine through tomorrow morning. The combination of high tide and wave run up will peak this evening, possibly causing minor splashover along southern aspects of the coastline. Winds are expected to diminish and become more northwesterly on Wednesday, reducing wave runup for the evening tide cycle. This will make splashover less of a concern, although tides will remain high through the rest of the week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ050>052. && Near Term...MStrauser Short Term...LF Long Term...LF Aviation...MStrauser/LF Marine...MStrauser/LF Tides/Coastal Flooding...
Hazardous weather outlook, Jul 12, 3:29 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 329 PM EDT Tue Jul 12 2022 MEZ001-002-005-006-011-015-016-029-032-131930- Northwest Aroostook-Northeast Aroostook-Northern Penobscot- Southeast Aroostook-Central Penobscot-Southern Penobscot- Interior Hancock-Coastal Hancock-Northern Washington- 329 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Thunderstorms are expected this afternoon into the evening, mostly northwest of a line from Houlton, to Millinocket, to Dover-Foxcroft. Some of the storms could be strong to possibly severe with strong gusty winds, hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ003-004-010-031-131930- Northern Somerset-Northern Piscataquis-Central Piscataquis- Southern Piscataquis- 329 PM EDT Tue Jul 12 2022 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Central Highlands Maine and North Woods Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-131930- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 329 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ017-030-131930- Central Washington-Coastal Washington- 329 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for Coastal DownEast Maine and Interior DownEast Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 12, 3:52 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Caribou ME
352 PM EDT Tue Jul 12 2022
MEZ001-004-122030-
Northern Piscataquis ME-Northwest Aroostook ME-
352 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern
Piscataquis and western Aroostook Counties through 430 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Tamway, or 11 miles south of Clayton Lake, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Churchill Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Maine.
&&
LAT...LON 4635 6956 4651 6964 4682 6896 4649 6882
TIME...MOT...LOC 1952Z 250DEG 31KT 4645 6949
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LaFlashLocal storm report, Jul 12, 7:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
717 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 WSW MADAWASKA 47.35N 68.35W
07/12/2022 M0.25 INCH AROOSTOOK ME TRAINED SPOTTER
&&Local storm report, Jul 12, 7:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
724 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 1 WSW MADAWASKA 47.35N 68.35W
07/12/2022 M0.50 INCH AROOSTOOK ME TRAINED SPOTTER
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:52 PM EDT | Special Weather Statement | CAR | Aroostook | 38 min |
| Jul 12, 5:15 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 60 min |
| Jul 12, 5:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| Jul 12, 5:33 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 57 min |
| Jul 12, 6:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 59 min |
| Jul 12, 6:06 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 54 min |
| Jul 12, 6:16 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 44 min |
| Jul 12, 6:20 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 40 min |
| Jul 12, 6:54 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 51 min |
| Jul 12, 6:57 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 48 min |
| Jul 12, 6:59 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 46 min |
| Jul 12, 7:01 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 44 min |
| Jul 12, 7:07 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 38 min |
| Jul 12, 7:38 PM EDT | Areal Flood Advisory | CAR | Aroostook | 2 hr |
| Jul 12, 7:40 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jul 12, 7:45 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 45 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.